Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Great Falls, MT

August 10, 2005Broadwater County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 4:12 PM MDT for Broadwater County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 4:12 PM MDT (22:12 UTC)
Expired
Aug 10, 2005, 4:51 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 102212
SVRTFX
MTC007-102315-
/O.NEW.KTFX.SV.W.0096.050810T2212Z-050810T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROADWATER COUNTY IN SOUTHWEST MONTANA
  THIS INCLUDES THE CITY OF TOWNSEND

* UNTIL 515 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF CANYON FERRY DAM...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE TOWNSEND.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH 
THIS STORM.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. REMEMBER...
LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING

LAT...LON 4656 11171 4657 11164 4662 11164 4666 11158
      4646 11126 4642 11124 4641 11118 4636 11110
      4627 11113 4620 11106 4620 11107 4619 11134
      4617 11135 4649 11179

$$

SCHAUMANN
1 follow-up statement
000 
WWUS55 KTFX 102251
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT WED AUG 10 2005

MTC007-102301-
/O.CAN.KTFX.SV.W.0096.000000T0000Z-050810T2315Z/
BROADWATER MT-
451 PM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROADWATER COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4656 11171 4657 11164 4662 11164 4666 11158
      4646 11126 4642 11124 4641 11118 4636 11110
      4627 11113 4620 11106 4620 11107 4619 11134
      4617 11135 4649 11179

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 2:55 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT WED AUG 10 2005

.DISCUSSION...
TONIGHT THROUGH SATURDAY...PATTERN NOT CHANGED MUCH FROM
YESTERDAY. THUNDERSTORMS DEVELOPING ACROSS THE NORTH AND ACROSS
THE SOUTH THIS AFTERNOON. ISOLATED STORMS HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY
THREATS. FLOW ALOFT BECOMES CYCLONIC THURSDAY AND THE AIRMASS
REMAINS UNSTABLE FOR A CONTINUING CHANCE OF CONVECTIVE ACTIVITY.
UPPER TROF SAGS OVER THE AREA FRIDAY. ASSOCIATED SURFACE HIGH
PRESSURE BUILDS OVER THE AREA AS WELL BRINGING WEAK UPSLOPE
CONDITIONS AND MUCH COOLER AIR. INSTABILITY SHOWERS ARE A
POSSIBILITY. UPPER TROF AND SURFACE HIGH PRESSURE BEGIN TO MOVE
EAST BY SATURDAY ALLOWING FOR A WARM-UP TO BEGIN. FLOW ALOFT
REMAINS NORTHWEST HOWEVER AND A FEW INSTABILITY SHOWERS ARE
POSSIBLE. TEMPERATURES REMAIN NEAR SEASONAL AVERAGES THURSDAY
BEFORE DROPPING BELOW FRIDAY AND SATURDAY. EMANUEL

SATURDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS
CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH
EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN
ROCKIES THROUGH THE PERIOD. TEMPS WILL MODERATE SOME ON SUNDAY
BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL
HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES
SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL
THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE
30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE
SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH
INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP
AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 1810Z.
MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE
ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH
TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING
HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL
BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY
AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER
CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL
MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  80  48  68 /  30  20  20  20
CTB  48  72  44  64 /  30  30  20  20
HLN  56  82  53  74 /  30  10  10  20
BZN  48  81  45  75 /  40  20  10  20
WEY  39  73  38  68 /  30  20  20  20
DLN  49  82  45  77 /  10  10  10  20
HVR  52  77  48  67 /  30  30  20  20
LWT  51  77  47  65 /  40  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR GALLATIN...JUDITH
BASIN...MEAGHER...FERGUS...BROADWATER COUNTIES.

&&

SHORT TERM...EMANUEL
LONG TERM....HOENISCH/KURDY
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT WED AUG 10 2005

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON AND EVENING...MAINLY OVER THE PLAINS.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 11:53 AM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ROY                     47.33N 108.96W
08/10/2005  1.50 INCH        FERGUS             MT   TRAINED SPOTTER

            1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS

&&

WILLIAMSON DC
Local storm report, Aug 10, 2:52 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             25 S HAVRE              48.18N 109.68W
08/10/2005  0.75 INCH        HILL               MT   TRAINED SPOTTER

&&

WILLIAMSON DC
Local storm report, Aug 10, 2:57 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             BOX ELDER               48.32N 110.01W
08/10/2005  0.75 INCH        HILL               MT   PUBLIC

            HAIL LASTED 7 MIN WIND GUST ESTMD 45 MPH

0225 PM     HAIL             ROCKY BOY               48.26N 109.79W
08/10/2005  1.00 INCH        HILL               MT   PUBLIC

&&

WILLIAMSON DC
Local storm report, Aug 10, 3:27 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 S LLOYD               48.22N 109.36W
08/10/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

            HAIL LASTED FOR TEN MINUTES. MOSTLY PEA SIZED. 0.60
            INCHES OF RAIN ACCOMPANIED STORM.

&&

RHD
Local storm report, Aug 10, 3:35 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FUNNEL CLOUD     13 S HAVRE              48.36N 109.68W
08/10/2005                   HILL               MT   PUBLIC

            REPORT CAME THROUGH HIGHWAY PATROL

&&

WILLIAMSON DC
Local storm report, Aug 10, 4:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HAYS                    47.99N 108.65W
08/10/2005  1.00 INCH        BLAINE             MT   PUBLIC

&&

RHD

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSevere Thunderstorm WarningTFXPondera46 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningTFXGlacier57 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 10, 4:02 AM MDTSevere Thunderstorm WarningTFXFergus43 min
Aug 10, 7:56 AM MDTSevere Thunderstorm WarningTFXBeaverhead47 min
Aug 10, 2:01 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill47 min
Aug 10, 2:41 PM MDTSevere Thunderstorm WarningTFXBlaine79 min
Aug 10, 3:43 PM MDTSevere Thunderstorm WarningTFXBlaine77 min
Aug 10, 3:56 PM MDTSevere Thunderstorm WarningTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.